Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Amarillo, TX

May 6, 1997Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 1997, 6:58 PM CDT for Deaf Smith County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1997, 6:58 PM CDT (23:58 UTC)
Expired
May 6, 1997, 8:00 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:18 PM CDTHail 1.75Hereford, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 062359 RRA
SVRAMA
TXC117-070100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT TUE MAY 6 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...DEAF SMITH COUNTY
 
AT 655 PM CDT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS
INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 20 MILES WEST
OF HEREFORD...OR AROUND BOOTLEG.  THE STORMS WERE MOVING NORTHEAST
AT 30 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 6, 3:05 PM CDT, 3 hours 53 minutes before
FPUS3 KAMA 062004
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT TUE MAY 06 1997

TSTMS BEGINNING TO FIRE ALONG THE MTNS OVER ERN NM...WHERE CAP HAS
WEAKENED THIS AFTERNOON.  THESE STORMS ARE EXPECTED TO DRIFT
EASTWARD INTO THE PNHDLS THIS EVENING WITH THE MAIN THREAT BEING
STRONG DOWNBURST WINDS AND LARGE HAIL...AS WBZ REMAINS FAIRLY LOW.
EXPECT ACTIVITY TO ORGANIZE INTO A SQUALL LINE AS IT PUSHES INTO THE
CENTRAL SECTIONS OF THE PNHDLS WITH AN ORGANIZED CLUSTER DEVELOPING
LATE AS THE STORMS PUSH INTO THE EASTERN ZONES AND ENCOUNTER A
STRONG LOW LVL JET AND DEEPER MOISTURE.

WEDNESDAY WL BE A RECOVERY DAY AS WE EAGERLY AWAIT THE ARRIVAL OF A
COLD FRONT SAGGING S INTO THE PNHDLS BY LATE IN THE AFTERNOON/EARLY
EVENING. MODELS FCSTG EXTREMELY UNSTABLE CONDS ACRS THE PNHDLS WITH
LI/S FROM -6 TO -10 AND CAPES IN EXCESS OF 3000 J/KG.  ETA THE
STRONGEST WITH ITS INSTABILITY...BUT MAY BE SUFFERING SOME
CONVECTIVE FEEDBACK.  IN ANY INSTANCE...BELIEVE SPC IS ON THE RIGHT
TRACK WITH THE DAY TWO OUTLOOK AND WL HIGHLIGHT POSSIBLE SEVERE WITH
ANY ACTIVITY TOMORROW AFTERNOON.  AS FRONT PUSHES INTO THE PNHDLS...
SHWRS/TSTMS WL DEVELOP JUST TO ITS N AS STEEP LAPSE RATES AND
INCREASING CAA TAKE OVER SO GOOD CHC OF RAIN EXISTS WED NIGHT. THU
AND THU NIGHT OFFER COOLER CONDS WITH A CONTD SLIGHT CHC/CHC OF
SHWRS AS UPSLOPE FLOW TAKES AND EMBEDDED WEAK WAVES PASS OVER THE
REGION. FAVOR FAN TEMPS AND POPS ALL PDS. JDC

IN THE EXTENDED PERIOD...CDFNT WILL BE WELL SOUTHEAST OF THE
AREA. UKMET AND MRF INDICATING A SFC HIGH OVER CENTRAL AND ERN KS MOVG
SE WITH TIME. UPSLOPE ELY FLOW WILL COMBINE WITH MEAN 1000-500MB LAYER
RELATIVE HUMIDITY VALUES GREATER THAN 70 PERCENT OVER OUR CWA.  MRF
HAS HINTED ON GOOD POPS...AROUND 50 PERCENT...FRI FOR THE LAST THREE
RUNS DUE TO THIS POST FRONTAL MOISTURE ALOFT. SFC INSTABILITIES ARE
NOT ALL THAT IMPRESSIVE FRI...HOWEVER A POCKET OF COOL AIR ALOFT WILL
PROMPT THE WORDING FOR SHOWERS. SATURDAY BRINGS A LITTLE BREAK...SO WE
WILL GO WITH A SLIGHT CHANCE. MRF AND ECMWF INDICATES A SHRTWV
EMBEDDED IN THE W-NW FLOW ALOFT. THIS WILL PROMPT CHANCE POPS OVER THE
AREA. BOTH MODELS HAVE SLOWED THIS SOLUTION FOR THE LAST TWO RUNS. FZ

.AMA...
TX...NONE.
OK...NONE.

COLTON/ZEIGLER

In the hours before

Special weather statement, May 6, 1:15 PM CDT, 5 hours 43 minutes before
OKZ001>003-TXZ001>020-070600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT TUE MAY 06 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES.

ADEQUATE DAYTIME HEATING COUPLED WITH INCREASING AMOUNTS OF LOW
LEVEL MOISTURE WILL RESULT IN THE ATMOSPHERE BECOMING MODERATELY
UNSTABLE OVER THE PANHANDLES BY LATE THIS AFTERNOON. AT THE SAME
TIME...A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO ORGANIZE
OVER EXTREME EASTERN COLORADO AND EASTERN NEW MEXICO. AN UPPER LEVEL
WEATHER DISTURBANCE SITUATED OVER THE SOUTHERN ROCKIES IS FORECAST
TO TRACK ACROSS THE REGION THIS EVENING AND TONIGHT. ALL THESE
INGREDIENTS ARE EXPECTED TO RESULT IN THUNDERSTORM FORMATION.

THUNDERSTORMS ARE FORECAST TO FIRST DEVELOP ALONG THE SURFACE TROUGH
AXIS IN EXTREME EASTERN NEW MEXICO OR THE WESTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON...THEN
MOVE EAST ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT.
ATMOSHPERIC WIND PROFILES ARE FAVORABLE FOR SOME OF THE
THUNDERSTORMS TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED
TO BE LARGE HAIL AND STRONG DOWNBURST WINDS.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION EITHER LATE THIS AFTERNOON OR EVENING.

ANDRADE
Special weather statement, May 6, 1:19 PM CDT, 5 hours 39 minutes before
OKZ001>003-TXZ001>020-070600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT TUE MAY 06 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES.

ADEQUATE DAYTIME HEATING COUPLED WITH INCREASING AMOUNTS OF LOW
LEVEL MOISTURE WILL RESULT IN THE ATMOSPHERE BECOMING MODERATELY
UNSTABLE OVER THE PANHANDLES BY LATE THIS AFTERNOON. AT THE SAME
TIME...A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO ORGANIZE
OVER EXTREME EASTERN COLORADO AND EASTERN NEW MEXICO. AN UPPER LEVEL
WEATHER DISTURBANCE SITUATED OVER THE SOUTHERN ROCKIES IS FORECAST
TO TRACK ACROSS THE REGION THIS EVENING AND TONIGHT. ALL THESE
INGREDIENTS ARE EXPECTED TO RESULT IN THUNDERSTORM FORMATION.

THUNDERSTORMS ARE FORECAST TO FIRST DEVELOP ALONG THE SURFACE TROUGH
AXIS IN EXTREME EASTERN NEW MEXICO OR THE WESTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON...THEN
MOVE EAST ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT.
ATMOSHPERIC WIND PROFILES ARE FAVORABLE FOR SOME OF THE
THUNDERSTORMS TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED
TO BE LARGE HAIL AND STRONG DOWNBURST WINDS.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION EITHER LATE THIS AFTERNOON OR EVENING.

ANDRADEH
Special weather statement, May 6, 6:54 PM CDT, 4 minutes before
OKZ001>003-TXZ001>020-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT TUE MAY 6 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHERN HALF OF THE TEXAS PANHANDLE UNTIL 1 AM CDT.
ALSO...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF THE
TEXAS PANHANDLE AND ALL OF THE OKLAHOMA PANHANDLE UNTIL 9 PM CDT.

DEAF SMITH COUNTY...WHICH WAS ORIGINALLY IN SEVERE THUNDERSTORM
WATCH 256...HAS BEEN PLACED INTO SEVERE THUNDERSTORM WATCH 257
EFFECTIVE UNTIL 1 AM CDT.

OLDHAM COUNTY...WHICH WAS ORIGINALLY IN TORNADO WATCH 255...HAS BEEN
PLACED INTO SEVERE THUNDERSTORM WATCH 257 EFFECTIVE UNTIL 1 AM CDT.

SP

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.